Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

March 14, 2021Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 14, 2021, 5:40 PM MDT for Hamilton County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2021, 5:40 PM MDT (23:40 UTC)
Expired
Mar 14, 2021, 6:15 PM MDT
In force
35 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS83 KDDC 142340
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
540 PM MDT Sun Mar 14 2021
 
KSZ061-150015-
Hamilton KS-
540 PM MDT Sun Mar 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON COUNTY
UNTIL 615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton County.

LAT...LON 3826 10158 3801 10166 3801 10189 3826 10194
TIME...MOT...LOC 2340Z 189DEG 32KT 3806 10178 

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 14, 4:15 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 14, 4:15 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
515 PM CDT Sun Mar 14 2021

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 1224 PM CDT Sun Mar 14 2021

A slow moving, vertically stacked cold core (-26 C at 500 mb) low
pressure centered in eastern Colorado will move into western
Kansas late this afternoon and this evening. As of the time of
this discussion there is already some lift and echos showing up on
radar near Lamar, Colorado. CAM models suggest more convection
late this afternoon and this evening mainly for areas north and
west of Garden City. Modest amounts of surface and lower level
based CAPE (500-1000 J/kg) will be enough to support some lower
topped supercell thunderstorms late this afternoon and this
evening and given the vicinity to the upper level low...there will
be decent amounts SRH (estimates of 100 m2/k2 in the 0-1 km range)
and 0-3 km bulk shear values around 30 kts that it wouldn't
surprise me if we get reports of some cold core funnels or even a
brief weak tornado somewhere from Syracuse to near Scott City.

As the storm system progresses eastward through the night we'll
see the better forcing start to move up towards the I-70 corridor
after midnight and more showers and isolated thunderstorms are
possible through the mid morning as the center of the low will be
around Dodge City shortly after sunrise. What will also need to be
monitored is the potential for fog during the time the low is
overhead and winds calm down. With the lower level moisture from
recent rains and an inversion with the light winds we could see a
brief window of 3-4 hours with areas of fog especially along the
highway 283 corridor. Lastly with enough colder air coming in
behind the system towards sunrise we may have a snowflake or two
mix with the rain for areas from Syracuse to Scott City.

Monday the low tracks towards central Kansas and most of the
better forcing will be along and north of the I-70 corridor
through mid day. The precipitation with the system should exit by
late afternoon. Expected a cooler day with northerly winds and
cold air advection behind the low as high temperatures will be in
the 40s and 50s.

.LONG TERM...(Monday night through Sunday)
Issued at 150 PM CDT Sun Mar 14 2021

Quieter conditions expected on Tuesday with southwest winds aloft
and a developing surface low in the Texas panhandle will bring in
more gulf moisture ahead of the next forecast closed low system
that will be moving into the four corners region by late Tuesday
afternoon. Highs on Tuesday should reach into the 50s and 60s.

The forcing with the upper low should start to develop
precipitation in far western Kansas just before midnight Tuesday
night into Wednesday morning. With plenty of moisture we should
see rainshowers and some thunderstorms quickly grow upscale and
overspread much of western Kansas by sunrise Wednesday morning.
QPF values from the various models are painting a pretty good
swath of 0.50" to 0.75" of moisture by Wednesday afternoon. The
question with this system is the colder air on the backside and
how much of the rain will change to snow. Updated models are
continuing to show a cooler 850 mb airmass from mid to late
Wednesday morning and surface temperatures in the 34-36 range. If
even colder air can wrap into the system and combine with the
robust QPF in place...we could see a narrow TROWAL axis of heavier
snow develop. On top of that the winds will be strong all across
western Kansas on the backside of the low with sustained 25-30 kt
winds and gusts to near 40 kts possible...so lowered visibilities
would be likely with any snow development.

After Wednesday we should stay dry with a warm up due to a ridge
moving in from the Rockies to the plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 515 PM CDT Sun Mar 14 2021

Flight categories are expected to degrade this TAF period. A large
cold core closed cyclone over SE Colorado Sunday evening will
progress to near DDC by 12z Mon, then exit east of HYS by 18z Mon.
Consensus of short term models shows stratus spreading over the
airports through 12z Mon, with IFR cigs at GCK/DDC and MVFR at
LBL. The lowest flight categories are expected north of the
cyclone's track at HYS 12-15z Mon, with cigs reduced to LIFR at
times, along with reduced visibility in -SHRA/BR/FG. Ceilings are
expected to gradually improve from SW to NE daylight Monday,
although HYS will likely stay locked in at least MVFR stratus most
if not all of Monday. Gusty SE winds presently will be changing
during this TAF period as the cyclone passes, after 15z Mon
becoming NW, gusting 25-30 kts at GCK/LBL/DDC. Northeast winds of
12-15 kts are expected at HYS by 15z Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  49  30  60 /  10  10   0   0
GCK  33  49  29  58 /  30  10   0  10
EHA  32  56  30  64 /  20   0   0  10
LBL  32  57  31  64 /  10   0   0   0
HYS  39  48  31  57 /  40  50   0  10
P28  39  59  33  65 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Turner
Hazardous weather outlook, Mar 14, 3:28 AM MDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
428 AM CDT Sun Mar 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-150930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
428 AM CDT Sun Mar 14 2021 /328 AM MDT Sun Mar 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few showers and thunderstorms are expected to develop along the
back side of an ejecting upper level wave this afternoon and
evening. This activity could produce some marginally severe hail
and/or a brief, weak tornado or two. Confidence in either severe
threat occurring is low.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Snow: Limited risk* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Another upper level shortwave will eject into the central/southern
plains Tuesday night into Wednesday bringing widespread showers to
southwest Kansas that could pose a marginal flood threat.
Additionally, temperatures falling to near or just below freezing
during the overnight periods Tuesday and Wednesday night could
cause precipitation to switch over to a rain/snow mix for a brief
period, however any snow accumulations will be insignificant.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  No hazards.

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Springer

In the hours before

Local storm report, Mar 14, 1:09 PM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HEAVY RAIN       DIGHTON                 38.48N 100.47W
03/14/2021  M2.60 INCH       LANE               KS   PUBLIC

            STORM TOTAL REPORT FROM SOCIAL MEDIA VIA NWS
            GOODLAND.

&&

GT
Special weather statement, Mar 14, 5:12 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
612 PM CDT Sun Mar 14 2021

KSZ061-062-142345-
Kearny KS-Hamilton KS-
612 PM CDT Sun Mar 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND WEST CENTRAL
KEARNY COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 611 PM CDT/511 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving north at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3774 10171 3781 10194 3819 10185 3800 10149
TIME...MOT...LOC 2311Z 199DEG 22KT 3790 10179

TURNER
Special weather statement, Mar 14, 5:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
540 PM MDT Sun Mar 14 2021

KSZ061-150015-
Hamilton KS-
540 PM MDT Sun Mar 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON COUNTY
UNTIL 615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton County.

LAT...LON 3826 10158 3801 10166 3801 10189 3826 10194
TIME...MOT...LOC 2340Z 189DEG 32KT 3806 10178

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 5:33 PM MSTSpecial Weather StatementDDCFinney, Gray42 min
Mar 13, 8:16 PM MSTSevere Thunderstorm WarningDDCClark, Meade44 min
Mar 13, 8:30 PM MSTSpecial Weather StatementDDCGray45 min
Mar 13, 9:49 PM MSTSpecial Weather StatementDDCClark41 min
Mar 13, 10:07 PM MSTSpecial Weather StatementDDCFord38 min
Mar 13, 10:53 PM MSTSpecial Weather StatementDDCKearny37 min
Mar 13, 11:13 PM MSTSpecial Weather StatementDDCFord, Hodgeman47 min
Mar 13, 11:49 PM MSTSpecial Weather StatementDDCClark41 min
Mar 14, 5:12 PM MDTSpecial Weather StatementDDCHamilton33 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.